Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 66, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 9, 2001, 6:49 PM CDT for Kenosha County, Racine County, Walworth County, Wisconsin. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 6:49 PM CDT (23:49 UTC)
- Expired
- Aug 9, 2001, 7:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Milwaukee, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Kenosha County, WI, Racine County, WI, Walworth County, WI
The radar
The Milwaukee radar (KMKX), 44 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:55 PM CDT | Thunderstorm Wind 52 E | Spring Prairie, WI | |
| Aug 9, 7:00 PM CDT | Thunderstorm Wind 52 E | Burlington, WI | |
| Aug 9, 7:15 PM CDT | Thunderstorm Wind 52 E | Kenosha, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2090 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
237 WUUS53 KMKX 092352 SVRMKE WIC059-101-127-100045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 649 PM CDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RACINE COUNTY IN SOUTHEAST WISCONSIN WALWORTH COUNTY IN SOUTHEAST WISCONSIN KENOSHA COUNTY IN SOUTHEAST WISCONSIN * UNTIL 745 PM CDT * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM CALEDONIA IN RACINE COUNTY TO DELEVAN IN WALWORTH COUNTY...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... TWIN LAKES AT 655 PM CDT. EAGLE LAKE AT 700 PM CDT. PADDOCK LAKE AT 705 PM CDT. STURTEVANT AT 720 PM CDT. RACINE AT 730 PM CDT. KENOSHA AT 735 PM CDT. IF YOU ARE IN THE PATH OF THESE STORMS...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. LAT...LON 4278 8836 4252 8872 4249 8776 4280 8777 REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:57 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Aug 9, 2:57 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 257 PM CDT THU AUG 9 2001 FCST FOCUS ON PSBL SVR WX THIS EVE...THEN COOL DOWN AND RELIEF FROM HOT SPELL. CAPPED ATMOSPHERE OVR SRN WI AND MID LVL INVERSION HV POSTPONED ANY CONVECTION OVR CWA THIS AFTN. BRISK SW WINDS CONT TO PUMP HOT AIR INTO SRN WI AHD OF CDFNT. TSTM DVLPMNT XPCTD WITH WSHFT LN/LEADING EDGE OF CDFNT AND POST-FRONTAL. SO WL LV MENTION OF SVR IN FCST INTO THIS EVE. CERTAINLY HAS BEEN A VERY PECULIAR SYSTEM FOR SRN WI SO FAR...WITH VERY HIGH CAPES...LI/S AND DEEP MOISTURE POOLING...BUT NO STORMS. CDFNT WILL BRING WELCOME RELIEF FROM HEAT AS WINDS SHFT TO NW AND BEGIN HAULING IN THE DRIER AND COOLER AIR. HV GONE WITH MIX OF NGM AND ETA TEMP GUID FOR FCST FRI-SAT. HIGH MOVES IN AND BRINGS WINDS ARD TO THE NE-E FRI-FRI NGT. XTNDD FCST...PREVIOUS CDFNT BRINGING PRECIP INTO CWA APPEARS TO WASH OUT NOW WITH STGST DYNAMICS REMAINING WELL N. HV GONE TO MORE OF A DRY LOOK BUT WITH MODERATE TEMPS. .MKX...NONE
In the hours before
Special weather statement, Aug 9, 5:23 PM CDT, 1 hour 26 minutes before
WIZ046-047-056-057-062-063-067>069-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 523 PM CDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL WISCONSIN UNTIL 9 PM... SCATTERED THUNDERSTORMS ARE CONTINUING TO DEVELOP FROM SOUTHERN DODGE COUNTY...THROUGH NORTHERN DANE COUNTY...TO EAST CENTRAL IOWA COUNTY NEAR BARNEVELD. STORMS ARE MOVING EAST SOUTHEAST AROUND 35 MPH...AND WILL CONTINUE TO AFFECT MOST OF DANE COUNTY THROUGH 545 PM. THE COUNTIES SOUTH OF DANE WILL SEE SCATTERED THUNDERSTORMS...WHILE COUNTIES NORTH OF DANE WIIL SEE SOME SCATTERED SHOWERS. SEVERE WINDS TO 60 MPH...HAIL TO 1 INCHE IN DIAMETER...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH A FEW OF THE STORMS. NO SEVERE WEATHER HAS BEEN REPORTED THROUGH 525 PM.
Special weather statement, Aug 9, 5:44 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 544 PM CDT THU AUG 9 2001 WIZ046-047-056-057-062-063-067>069-092330- COLUMBIA-DANE-GREEN-GREEN LAKE-IOWA-LAFAYETTE-MARQUETTE-ROCK-SAUK- 544 PM CDT THU AUG 9 2001 SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP IN A LINE FROM THE NORTHEAST CORNER OF DANE COUNTY TO SOUTH OF MOUNT HOREB. ANOTHER LINE OF SCATTERED THUNDERSTORMS EXTENDED FROM NEAR MONROE NORTHEAST TO NEAR WHITEWATER. THE STORMS ARE MOVING SOUTHEAST AT 35 TO 40 MPH. WINDS TO 45 MPH AND SMALL HAIL CAN BE EXPECTED IN THE STRONGER STORMS. WIZ051-052-058>060-064>066-070>072-092330- DODGE-FOND DU LAC-JEFFERSON-KENOSHA-MILWAUKEE-OZAUKEE-RACINE- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 544 PM CDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 9 PM... SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP IN A 30 MILE WIDE AREA FROM SHEBOYGAN TO WATERTOWN TO MADISON. THE STORMS ARE MOVING EAST SOUTHEAST AT 35 TO 40 MPH AND WILL AFFECT THE CITY OF MILWAUKEE BY 600 PM. WINDS TO 45 MPH AND SMALL HAIL CAN BE EXPECTED IN THE STRONGER STORMS.
Special weather statement, Aug 9, 5:54 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 554 PM CDT THU AUG 9 2001 WIZ046-047-057-100000- COLUMBIA-GREEN LAKE-MARQUETTE- 554 PM CDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH CANCELED... THE SEVERE THUNDERSTORM WATCH FOR COLUMBIA...GREEN LAKE AND MARQUETTE COUNTIES HAS BEEN CANCELED. ALTHOUGH A FEW SHOWERS MAY BE NOTED THIS EVENING...THE RISK OF SEVERE THUNDERSTORMS HAS MOVED SOUTH OF THESE COUNTIES. COOLER...DRIER AND MORE STABLE AIR IS BEGINNING TO PUSH INTO THESE COUNTIES ON NORTHWEST WINDS. WIZ051-100000- FOND DU LAC- 554 PM CDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH CANCELED... THE SEVERE THUNDERSTORM WATCH FOR FOND DU LAC COUNTY HAS BEEN CANCELED. ALTHOUGH A FEW SHOWERS MAY BE NOTED THIS EVENING...THE RISK OF SEVERE THUNDERSTORMS HAS MOVED SOUTH OF THIS COUNTY. COOLER... DRIER AND MORE STABLE AIR IS BEGINNING TO PUSH INTO THIS COUNTY ON NORTHWEST WINDS.
Special weather statement, Aug 9, 6:03 PM CDT, 46 minutes before
WIZ046-047-051-052-056>060-062>072-092345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 603 PM CDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM...FOR PARTS OF SOUTHEAST AND SOUTH CENTRAL WISCONSIN... THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHEAST AND SOUTH CENTRAL WISCONSIN THIS EVENING. ONE LINE OF THUNDERSTORMS WAS FROM SHEBOYGAN...TO JUST SOUTH OF WATERTOWN...TO SOUTH OF MADISON. ANOTHER LINE WAS FROM MONROE TO WHITEWATER TO NORTHERN MILWAUKEE COUNTY. BOTH LINES WILL MOVE SOUTHEAST AT 35 MPH. WINDS TO 45 MPH... HEAVY RAIN AND SMALL HAIL CAN BE EXPECTED WITH THE STRONGER STORMS. THE STORMS ARE ALONG A STRONG COLD FRONT WHICH WILL SWEEP OUT OF SOUTHERN WISCONSIN BY 9 PM...THEREBY ENDING THE THUNDERSTORMS AND THE THREAT OF SEVERE WEATHER.
Special weather statement, Aug 9, 6:34 PM CDT, 15 minutes before
WIZ046-047-051-052-056>060-062>072-100015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 634 PM CDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM...FOR PARTS OF SOUTHEAST WISCONSIN... THUNDERSTORMS WILL CONTINUE ALONG THE COLD FRONT FRONT OVER SOUTHEAST WISCONSIN. A SOLID LINE OF THUNDERSTORMS FROM CENTRAL MILWAUKEE COUNTY TO WHITEWATER TO JANESVILLE WILL MOVE SOUTHEAST AROUND 30 MPH...AND WILL OVERSPREAD RACINE COUNTY BY 7 PM...AND KENOSHA COUNTY BY 730 PM. WINDS TO 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED. IN ADDITION...MINOR STREET FLOODING AND PONDING OF WATER ON THE ROADWAYS WILL OCCUR. THE STORMS ARE ALONG A STRONG COLD FRONT WHICH WILL SWEEP OUT OF SOUTHEAST WISCONSIN BY 9 PM...THEREBY ENDING THE THUNDERSTORMS AND THE THREAT OF SEVERE WEATHER.
Special weather statement, Aug 9, 6:38 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 638 PM CDT THU AUG 9 2001 WIZ052-058>060-064-065-100000- DODGE-JEFFERSON-OZAUKEE-SHEBOYGAN-WASHINGTON-WAUKESHA- 638 PM CDT THU AUG 9 2001 ...SEVERE THUNDERSTORM WATCH CANCELED... THE SEVERE THUNDERSTORM WATCH FOR DODGE...JEFFERSON...OZAUKEE... SHEBOYGAN...WASHINGTON AND WAUKESHA COUNTIES HAS BEEN CANCELED. ALTHOUGH A FEW SHOWERS OR THUNDERSTORMS MAY STILL BE NOTED THIS EVENING...THE RISK OF SEVERE THUNDERSTORMS HAS MOVED SOUTH OF THESE COUNTIES. COOLER...DRIER AND MORE STABLE AIR IS BEGINNING TO PUSH INTO THESE COUNTIES ON NORTHWEST WINDS. WIZ063-068-100000- DANE-GREEN- 638 PM CDT THU AUG 9 2001 THE SEVERE THUNDERSTORM WATCH FOR DANE AND GREEN COUNTIES HAS BEEN CANCELED. ALTHOUGH A FEW SHOWERS OR THUNDERSTORMS MAY STILL BE NOTED THIS EVENING...THE RISK OF SEVERE THUNDERSTORMS HAS MOVED SOUTH OF THESE COUNTIES. COOLER...DRIER AND MORE STABLE AIR IS BEGINNING TO PUSH INTO THESE COUNTIES ON NORTHWEST WINDS.
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:00 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.